Hail, Chaves
- When
- May 20, 3:10 PM MST
- Where
- Chaves County, 14 mi W of Dexter
- Measured
- 2 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 33.200, -104.617
A strong storm developed about 20 miles southwest of Roswell then moved east producing large hail over open country just north of the Roswell Correctional Facility and golfball hail as it moved over Dexter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A strong storm developed about 20 miles southwest of Roswell then moved east producing large hail over open country just north of the Roswell Correctional Facility and golfball hail as it moved over Dexter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 20, 2:44 PM MST, 26 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE ALBUQUERQUE NM 344 PM MDT THU MAY 20 2004 .UPDATE...WILL MAKE THE FIRE WEATHER WATCH A RED FLAG WARNING FOR FRIDAY. ALSO ADD A SEVERE THUNDERSTORM WATCH FOR SOUTHEASTERN PLAINS TONIGHT UNTIL 900 PM MDT. .PREV DISCUSSION...215 PM MDT THU MAY 20 2004. UPPER LEVEL TROF CONTINUES TO DIG SOUTH ALONG THE CA COAST IN TURN TIGHTENING THE GRADIENT ALOFT. PARTLY SUNNY SKIES MEANS GOOD MIXING AND INCREASED WINDS AT THE SFC. A SFC LEE SIDE TROF SETS UP ALONG THE NORTHEAST PLAINS WHICH TIGHTENS THRU SAT. AS THE UPPER LVL TROF EJECTS EAST OVER THE NORTHERN ROCKIES THE MAIN EVENT FOR NEW MEXICO WILL BE WIND. THE AFTERNOON HOURS OF FRI AND SAT WILL SEE THE STRONGEST WINDS. VELOCITIES WILL BE CLOSE TO ADV CRITERIA FRI SO WILL HOLD OFF ON ISSUING ALTHOUGH THE NEXT SHIFT MAY HAVE TO REVISIT THIS ISSUE AFTER THE NEW MODEL RUNS. SAT AFTERNOON IS MORE LIKELY TO REACH ADV CRITERIA. FOR THE VERY SHORT TERM THE WILL KEEP LOW 10 POPS IN FOR THIS EVENING OVER THE EASTERN PLAINS. THE SFC DRYLINE HAS BECOME MORE DEFINED THIS AFTERNOON WITH 60 AND HIGH 50 DEGREE DWPTS OVER THE CENTRAL AND SOUTHEAST PLAINS. UPPER DYNAMICS IS NOT AS GOOD AS YESTERDAY SO EXPECT LESS TS COVERAGE AND INTENSITY. THE REST OF THE FORECAST LOOKS ON TRACK AS NM STAYS UNDER A SW FLOW THRU NEXT WEEK WITH THE UPPER GRADIENT RELAXING FOR SUN BEFORE TIGHTENING AGAIN MON. THEREFORE EXPECT BREEZY CONDITIONS THRU NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON................ 048/081 045/077 040 23000 GALLUP.................... 040/078 037/074 035 23000 GRANTS.................... 040/080 041/077 038 23000 GLENWOOD.................. 045/088 048/086 045 23000 CHAMA..................... 032/072 033/068 031 23000 LOS ALAMOS................ 051/077 044/074 041 23000 RED RIVER................. 035/068 031/068 028 23000 TAOS...................... 040/078 037/075 035 23000 SANTA FE.................. 046/079 042/076 039 23000 SANTA FE AIRPORT.......... 048/083 044/078 041 23000 ESPANOLA.................. 046/084 046/081 044 23000 ALBUQUERQUE HEIGHTS....... 057/086 055/082 052 23000 ALBUQUERQUE VALLEY........ 050/088 048/084 047 23000 ALBUQUERQUE FOOTHILLS..... 054/084 051/080 049 23000 ALBUQUERQUE WEST MESA..... 057/087 053/082 051 23000 SOCORRO................... 056/090 055/086 052 23000 SANDIA PARK/CEDAR CREST... 049/078 045/075 043 23000 MORIARTY/ESTANCIA......... 042/081 040/078 038 23000 CARRIZOZO................. 052/090 054/088 052 23000 RUIDOSO................... 050/082 053/080 052 23000 RATON..................... 045/084 041/080 040 23000 LAS VEGAS................. 047/081 045/079 043 23000 ROY....................... 052/085 051/082 047 23100 CLAYTON................... 058/088 054/085 050 23100 SANTA ROSA................ 057/091 055/088 052 23100 TUCUMCARI................. 061/092 060/090 055 23100 FORT SUMNER............... 059/092 058/091 054 23100 CLOVIS.................... 061/091 058/090 053 23100 PORTALES.................. 061/092 058/091 054 23100 ROSWELL................... 062/095 060/095 058 23100 && .ABQ WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 0300Z FOR NMC005-009-011-041. FIRE WEATHER WATCH FRI NMZ101-102-103-104-105-106-107-108. FIRE WEATHER WATCH SATURDAY NMZ102-103-104-105-106-107-108. && 23
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT THU MAY 20 2004 NMZ001>021-026-211200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 600 AM MDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY HAZARDOUS WEATHER IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER...THE UNWELCOME COMBINATION OF WINDS...UNSEASONABLY WARM TEMPERATURES AND LOW HUMIDITIES WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS PARTS OF WESTERN AND NORTHERN NEW MEXICO THIS AFTERNOON. IN ADDITION...ISOLATED THUNDERSTORMS OVER EASTERN NEW MEXICO THIS AFTERNOON MAY PRODUCE WIND GUSTS TO 50 OR 55 MPH. .DAYS TWO THROUGH SEVEN... EVEN STRONGER WINDS WILL AFFECT THE NORTHERN TWO-THIRDS OF NEW MEXICO FRIDAY AND SATURDAY AS A DISTURBANCE OR TWO MOVES TO OUR NORTH. SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS OVER 40 MPH ARE POSSIBLE AND FIRE WEATHER CONDITIONS WILL REMAIN CRITICAL FOR MUCH OF THE AREA. A FEW LOCATIONS MAY REACH WIND ADVISORY CRITERIA. REMEMBER... WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 40
The national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391457, 5391458.